EM · Paracetamol poisoning
Paracetamol poisoning
Also known as Acetaminophen poisoning · Acetaminophen overdose · Paracetamol overdose · NAPQI hepatotoxicity
Paracetamol poisoning in the emergency department — NAPQI and mitochondrial injury, the immediate-release nomogram, staggered and modified-release ingestion, charcoal, the ANZ two-bag acetylcysteine regimen, massive overdose, treatment cessation, and liver-failure prognosis.
Checked against its sources on 24 Oct 2026
On this page
Study tools
Your progress
Saved on this device.
Target exams
Red flags
- Start acetylcysteine while awaiting a concentration that will not be available by eight hours
- Do not use the nomogram to decide treatment for potentially toxic modified-release ingestion
- Arterial pH below 7.30, prothrombin time above 100 seconds and creatinine above 300 micromol/L indicate a poor prognosis in acetaminophen-induced fulminant hepatic failure
- Do not stop prolonged acetylcysteine until ALT or AST is decreasing, INR is below 2.0 and the patient is clinically well, with the required concentration below 10 mg/L when applicable
Meet the patient
A 19-year-old man presents 90 minutes after swallowing 50 g of immediate-release paracetamol. He is alert and nauseated.[12]
This is a very large overdose. The ANZ guideline advises seeking Poisons Information Centre advice for immediate-release or modified-release overdoses of 50 g or more or 1 g/kg (whichever is less), and for concentrations more than triple the nomogram line.[12]
References13ShowHide
- [1]Bateman DN, Dart RC, Dear JW, et al. Fifty years of paracetamol (acetaminophen) poisoning: the development of risk assessment and treatment 1973-2023 with particular focus on contributions published from Edinburgh and Denver. Clinical toxicology (Philadelphia, Pa.), 2023.PMID 38197864
- [2]Bateman DN, Dear JW, Thomas SH. New regimens for intravenous acetylcysteine, where are we now? Clinical Toxicology (Philadelphia), 2016.PMID 26666290
- [3]Bernal W, Wang Y, Maggs J, et al. Development and validation of a dynamic outcome prediction model for paracetamol-induced acute liver failure: a cohort study. Lancet Gastroenterology & Hepatology, 2016.PMID 28404094
- [4]Bateman DN, Carroll R, Pettie J, et al. Effect of the UK's revised paracetamol poisoning management guidelines on admissions, adverse reactions and costs of treatment. British journal of clinical pharmacology, 2014.PMID 24666324
- [5]Shah AD, Wood DM, Dargan PI. Understanding lactic acidosis in paracetamol (acetaminophen) poisoning. British Journal of Clinical Pharmacology, 2011.PMID 21143497
- [6]Smilkstein MJ, Knapp GL, Kulig KW, Rumack BH. Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985). New England Journal of Medicine, 1988.PMID 3059186
- [7]Smilkstein MJ, Bronstein AC, Linden C, Augenstein WL, Kulig KW, Rumack BH. Acetaminophen overdose: a 48-hour intravenous N-acetylcysteine treatment protocol. Annals of Emergency Medicine, 1991.PMID 1928874
- [8]Prescott LF, Illingworth RN, Critchley JA, Stewart MJ, Adam RD, Proudfoot AT. Intravenous N-acetylcystine: the treatment of choice for paracetamol poisoning. British Medical Journal, 1979.PMID 519312
- [9]O'Grady JG, Alexander GJ, Hayllar KM, Williams R. Early indicators of prognosis in fulminant hepatic failure. Gastroenterology, 1989.PMID 2490426
- [10]Bernal W, Donaldson N, Wyncoll D, Wendon J. Blood lactate as an early predictor of outcome in paracetamol-induced acute liver failure: a cohort study. Lancet, 2002.PMID 11867109
- [11]Schmidt LE, Rasmussen DN, Petersen TS, et al. Fewer adverse effects associated with a modified two-bag intravenous acetylcysteine protocol compared to traditional three-bag regimen in paracetamol overdose. Clinical Toxicology (Philadelphia), 2018.PMID 29792347
- [12]Chiew AL, Reith D, Pomerleau A, Wong A, Isoardi KZ, Soderstrom J, Buckley NA, et al. Updated guidelines for the management of paracetamol poisoning in Australia and New Zealand. Medical Journal of Australia, 2020.PMID 31786822
- [13]Yan M, Huo Y, Yin S, et al. Mechanisms of acetaminophen-induced liver injury and its implications for therapeutic interventions. Redox biology, 2018.PMID 29753208